Doctors warn of deadly risks of antibiotic overuse – News – The Columbus Dispatch

For decades, doctors and patients have overused, misused and abused antibiotics without much thought, but public health officials are warning that the practice is taking a dangerous, even deadly toll.

“This is a crisis; people are dying,” Dr. Joseph Gastaldo, an infectious disease physician at OhioHealth, said of the rising incidence of antibiotic-resistant infections and superbugs.

Left unchecked, more people will die, and previously treatable diseases could again become untreatable, Gastaldo said.

“We’re already on the verge of having drug-resistant gonorrhea,” he said, as an example.

There’s no question that antibiotics are “wonderful, lifesaving drugs,” Gastaldo said. But because antibiotics can kill “friendly” germs in the body, their use also can have unintended consequences, including leading to other infections, hospitalization or even death.

Each year, at least 2 million people in the United States become infected with antibiotic-resistant bacteria, and at least 23,000 people die as a result, according to the Centers for Disease Control and Prevention (CDC). Many more become ill or die from side effects of the drugs or complications caused by antibiotic-resistant infections.

Consider the case of a 32-year-old mother of two who shows up at the emergency room with appendicitis, said Debra Goff, an infectious disease specialist at Ohio State University’s Wexner Medical Center.

The woman is given a single dose of antibiotics before surgery to prevent bacterial infection and upon discharge, two more prescriptions: one for pain medication, another for a 10-day course of antibiotics “just in case” of an infection, said Goff, a clinical pharmacist.

Five days later, the mother develops severe diarrhea, a common side effect of antibiotics, and by day eight she also has a high fever, acute abdominal distension and severe pain, Goff said. Emergency-room doctors determine she has an infection caused by a type of bacteria called clostridium difficile or C. diff., which can cause symptoms from diarrhea to life-threatening inflammation of the colon. She also is diagnosed with toxic megacolon, a dangerous widening of the large intestine.

“She is taken to the (operating room) and dies,” Goff said. “Death from diarrhea? Every antibiotic carries the risk of C. diff. diarrhea, but this was actually preventable because the 10-day course of antibiotics was unnecessary.”

People who take…

Read the full article from the Source…

Leave a Reply

Your email address will not be published. Required fields are marked *